Acetaminophen Side Effects: Introduction
When your child lacks energy and its temperature is above 100.4F (38ºC), the first thing than comes to mind is to give fever relief medication. How about your arthritis pain or headache? When the pain is unbearable, a painkiller works. In both cases, acetaminophen can be of help. (1-3)
You can buy acetaminophen under the brand name Tylenol, Panadol, and other generic names. Acetaminophen has helped millions of patients relieve headaches, muscle aches, toothaches, menstrual periods, sore throat, or backaches. (1-3)
Available as an over-the-counter (OTC) product, acetaminophen is even more reachable and instills confidence. But, is that safe, so you should not worry about it when using acetaminophen at all?
Well, not that much; even as an OTC product still, acetaminophen is a medication. While most patients will not experience any event, some might be at risk of allergic reactions or liver failure. What are the reasons behind this? Read below to find out. (1-3)
This article is all about the side effects of acetaminophen and how to use it safely. So, keep reading and find out.
Well-known Acetaminophen Side Effects
Acetaminophen is a pain and fever reliever available since 1951 and has a well-known safety profile. Some may identify it with nonsteroidal anti-inflammatory drugs (NSAIDs), another group of painkillers. While both are effective in fever and pain relief, the safety profile differs. NSAIDs such as ibuprofen may cause stomach bleeding or increases the risk of heart attack or stroke, (4) these side effects are not associated with acetaminophen. (3)
Most people tolerate acetaminophen well and get the advantage of its therapeutic effect. However, when taken orally or rectally, acetaminophen may cause:
- Skin rash as a sign of a hypersensitivity reaction;
- Elevation in BUN (blood urea nitrogen), a sign that kidneys might not be working well;
- Lack of red blood cells (anemia), leukocytes (leukopenia), neutrophils (neutropenia);
- Decreased serum bicarbonate;
- Decreased sodium and calcium;
- Increased glucose in serum;
- Increase bilirubin and alkaline phosphatase;
- Electrolyte disorder (hyperchloremia);
- Elevation of the uric acid level in the blood (hyperuricemia). (3)
Yet, acetaminophen may cause rare but serious side effects, listed in the warning section of its label.
Severe skin reactions, hypersensitivity, and anaphylactic reactions can be associated with acetaminophen. Very serious allergic reactions are rare; still, they require medical help. If you notice:
- Rash, hives, itching,
- Skin reddening,
- Face, tongue, or throat swelling,
- Dizziness, or
- Trouble with breathing,
stop using acetaminophen right away and seek medical help. (5-6)
Acetaminophen may be a reason for liver failure which usually happens if acetaminophen is taken in doses higher than recommended. It can be so serious that it can lead to requiring liver transplantation or even death. (1-2, 6-7)
Usually, severe liver damage may occur if you take:
- More than 4,000 mg of acetaminophen in 24 hours;
- Acetaminophen with other drugs containing it and exceeding the maximal dose;
- Three or more alcoholic drinks every day while using this product. (3, 7)
Moreover, the scientific literature identified fasting and malnutrition as additional risk factors for liver failure when using acetaminophen. (8)
Acetaminophen in the body is mainly converted to nontoxic compounds eliminated from the body with urine. A minor amount of acetaminophen is metabolized to a toxic intermediate substance (N-acetyl-p-benzoquinoneimine) via another pathway, the cytochrome P450 system. Normally glutathione, a tripeptide (cysteine, glycine, and glutamic acid) produced in the liver, detoxifies and secrets N-acetyl-p-benzoquinoneimine very fast. (8)
One of glutathione’s roles is to protect liver cells, erythrocytes, and other cells from toxicity. High doses of acetaminophen can lower glutathione levels or overwhelm its pathway. This causes N-acetyl-p-benzoquinoneimine to accumulate and bind in the cells, leading to cell injury. (8-9)
A study says hepatotoxicity is rare at less than 150 mg/kg for adults or 200 mg/kg for a child. However, due to serious complications, FDA asked manufacturers to warn patients of this potential risk on the labels. (3)
Therefore, it is crucial to take acetaminophen only in recommended doses. So, keep reading and find out the recommendations below and how to avoid overdose.
Take recommended doses and prevent overdose
Acetaminophen is available in various forms in different strengths and formulations, adopted for the treated disease. You probably know syrup, powder, tablets, or caplets as OTC formulations. Yet, acetaminophen is available as rectal suppositories and IV infusions. Read the directions on the pack carefully so you can use it properly.
As with other medications, taking acetaminophen following the recommendations is important to prevent possible overdose.
Regular acetaminophen (325 mg) is recommended for pain relief and fever reduction. You can take 2 tablets every 4 to 6 hours. Be careful to stay within the recommended daily dose and take at most 10 tablets daily or no longer than 10 days. (10)
If you buy acetaminophen extra-strenght tablets (500 mg caplets) for arthritis and joint pain relief, you can take 2 caplets every 6 hours if you have symptoms, but not more than 6 caplets in 24 hours. (2)
The dose depends on the child’s weight and age, so the recommended dose is usually shown on the pack in a table. For example, for babies that weigh 24-35 lb and are 2-3 years of age, the recommended dose is 5 ml suspension. Each 5 ml contains 160 mg of acetaminophen. (1)
Or, if your child is 48-71 lb weight and is 6-10 years, 2 powders of 160 mg acetaminophen each are recommended. Always leave at least 4 hours between two doses if symptoms last, and do not give more than five times in 24 hours. (11)
The maximal daily dose of acetaminophen is 4.000 mg in adults, while in children, the American Paediatric Association limits it to 90mg/kg in less than 3 consecutive days. (12) Taking acetaminophen more than recommended may cause liver damage. It may happen by accident if you don’t follow the recommendations for the particular product you take or take it with another product containing acetaminophen. (7)
You can recognize possible overdose if you or your child have any of the following symptoms:
- Nausea or vomiting;
- Stomach cramps or pain;
- Increased sweating;
- Loss of appetite;
- Swelling, pain, or tenderness in the stomach.
Call for emergency help at Poison Control Center (1-800-222-1222) if any of the above symptoms occur. Quick medical attention is critical for adults and children. (6-7)
To prevent overdose, manufacturers have limited single doses of prescribed acetaminophen to 325mg, and liver damage is included in the warning on the label. (13)
Acetaminophen has been proven as an effective painkiller and fever relief for adults and children with fewer possible serious side effects than NSAIDs. However, when using acetaminophen, you should be aware of symptoms and signs associated with allergic reactions or liver damage. Call your doctor immediately if you notice them.
Always take as per label recommendations. Stop using acetaminophen if the pain persists or worsens for over 10 days. If the fever doesn’t go away after 3 days, stop using acetaminophen and call a doctor.
Consult your doctor if you are pregnant or breastfeeding before use.
Last but not least, keep the medication out of reach of children.
You can still treat your pain safely if you use acetaminophen with awareness.
1. Johnson & Johnson Consumer Inc., Infants’ TYLENOL® Suspension https://www.tylenol.com/products/infants-tylenol-oral-suspension
2. Johnson & Johnson Consumer Inc., TYLENOL® 8 HR Arthritis Pain https://www.tylenol.com/products/tylenol-extra-strength-caplets
3. National Library of Medicine, Acetaminophen, 2022 Sept, https://www.ncbi.nlm.nih.gov/books/NBK482369/
4. MedlinePlus, Ibuprofen, 2022 Jan, https://medlineplus.gov/druginfo/meds/a682159.html
5. Johnson & Johnson Consumer Inc., TYLENOL® Cold + Flu Severe Medicine https://www.tylenol.com/products/tylenol-cold-flu-severe-caplets
6. Mayo Clinic, Acetaminophen (oral route, rectal route), 2023 Feb, https://www.mayoclinic.org/drugs-supplements/acetaminophen-oral-route-rectal-route/side-effects/drg-20068480
7. MedlinePlus, Acetaminophen, 2022 Jan, https://medlineplus.gov/druginfo/meds/a681004.html
8. National Library of Medicine, Acetaminophen, 2016 Jan, https://www.ncbi.nlm.nih.gov/books/NBK548162/
9. Joseph Pizzorno, ND, Glutathione! Integr Med (Encinitas). 2014 Feb; 13(1): 8–12. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4684116/
10. Johnson & Johnson Consumer Inc., Regular Strength TYLENOL® Tablets https://www.tylenol.com/products/tylenol-regular-strength-tablets
11. Johnson & Johnson Consumer Inc., Children’s TYLENOL® Dissolve Powder Packs https://www.tylenol.com/products/childrens-tylenol-acetaminophen-dissolve-powder-packs
12. J. E. Sullivan, MD; H. C. Farrar, MD; Fever and Antipyretic Use in Children, Pediatrics (2011) 127 (3): e20103852. https://publications.aap.org/pediatrics/article/127/3/e20103852/65016/Fever-and-Antipyretic-Use-in-Children
13. Food and Drug Administration, FDA Drug Safety Communication: Prescription Acetaminophen Products to be Limited to 325 mg Per Dosage Unit; Boxed Warning Will Highlight Potential for Severe Liver Failure, 2018 Feb, https://www.fda.gov/drugs/drug-safety-and-availability/fda-drug-safety-communication-prescription-acetaminophen-products-be-limited-325-mg-dosage-unit